Missouri, 2019

Hail in Missouri, February 23, 2019

February 23, 2019 · NWS SGF · 2 events in 1 county or zone

An isolated severe thunderstorm produced a few reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 23, 5:35 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 23, 5:35 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
535 AM CST Sat Feb 23 2019

...12Z AVIATION UPDATE...

.SHORT TERM...(Today through Sunday)
Issued at 249 AM CST Sat Feb 23 2019

Several weather elements to discuss today as a strong mid level
shortwave currently over New Mexico moves northeast into the
Central Plains. A surface boundary is currently situated roughly
from southeast Kansas into central Missouri with widespread fog
across the eastern half of the area. A Dense Fog Advisory is in
effect until 10am for portions of the area. Visibilities do
however bounce around as showers and even isolated thunderstorms
are currently moving through the area as the 06Z KSGF sounding
measured around 400j/kg of MU CAPE. A little heavier batch of
showers and isolated storms was pushing into south central
missouri and may produce some isolated flooding there as soils are
saturated. QPF amounts generally will be a 0.5inch or less
however. Temperatures were steady or slowly rising as warmer,
more moist air continues to slowly build north into the area.

As we head through the morning hours, the surface low across
northern Oklahoma will move northeast into Kansas and begin to
deepen. Short range models indicate some isolated showers and
storms possible across the area as plenty of moisture and lift
will be in place. A more pronounced warm front/surface boundary
will also take shape with surface winds becoming more
southwesterly by as early as noon across the southwest part of
the CWA. For the most part, shower/storm activity will remain
isolated/scattered.

By early to mid afternoon, the surface low will be approaching
Kansas City with a strong dry slot punching into the area from the
southwest. Areas of southcentral Missouri could see an isolated
strong to marginally severe storm however forecast soundings
indicate ML capes will be marginal (less than 500 j/kg).
Sufficient shear and steep mid level lapse rates would support a
marginal wind/hail threat for any storm that could organize
however the time window is pretty short. We are not carrying any
precip chances past late afternoon across the area. Most locations
will see their chance of rain generally early in the day.

Confidence is high that as the dry slot moves in from the
southwest this afternoon, we will begin to mix down some stronger
winds. Using a MOS blend, we are forecasting southwest sustained
winds of 25 to 35 mph with gusts around 45 mph. The higher we can
mix in the atmosphere the higher the winds will be with some
bufkit sounding momentum transfer guidance showing gusts
approaching 50mph or slightly higher. This will be something to
monitor as the more clearing/sun we get this afternoon, the more
we will mix. This will also impact high temperatures. Currently we
are going with highs in the low 60s across a good chunk of the
area. Locations from SGF and points west may get warmer than this
if more clearing is observed, and locations north and east could
be cooler. A Wind Advisory will begin for the western half or so
of the area at noon today to account for this afternoon wind
potential. If the dry slot/higher winds reaches further east than
forecast, then the start time of the eastern ozarks Wind Advisory
(for tonight's winds) may need to be adjusted sooner. Locations
across far southeast Kansas and far southwest missouri may see an
elevated fire weather risk this afternoon in grassland areas as
lower RH values and higher winds overlap.

May see a brief lax in winds early this evening however that
surface low will really begin to deepen from northern Missouri
into Iowa and points northeast. As this occurs, a surface trough
will swing through the area along with a very tight pressure
gradient. Winds will switch to the west, then northwest and
increase. Northwest winds of 25 to 35 mph with gusts around 45mph
look likely for the entire area tonight. A few locations along
the higher terrain of the Ozark Plateau may see wind gusts around
50mph. Therefore the Wind Advisory expands east this evening for
the rest of the area and continues until 12Z Sunday, when the
winds will finally begin to subside. Safe to say its going to be a
very windy Saturday night! Temperatures by sunrise Sunday will be
around 30 with high temps in the 40s as plenty of sunshine
returns.

.LONG TERM...(Monday through Friday)
Issued at 249 AM CST Sat Feb 23 2019

A more flat/zonal flow pattern will develop from Monday, lasting
until mid week when a upper trough across the northern plains
looks to push a cold front south into the area. Some light precip
may accompany this front Wednesday. Additional energy approaches
by the end of the week or weekend, brining more precip to the area
along with colder air, however model differences exist at this
time range and confidence is rather low. Therefore while the
first half of the week looks quiet, the latter half could get more
active. Temps this week look seasonable with highs around 50
early in the week, cooling back into the 40s from mid week on.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 529 AM CST Sat Feb 23 2019

LIFR and IFR conditions will continue through Saturday morning
before improving by mid day and especially this afternoon as skies
attempt to clear. Visibilities at BBG will likely stay less than a
mile for most of the morning. Scattered showers and perhaps an
isolated thunderstorm is possible today however thunder potential
looks too limited to include in the tafs. Of more significant is
the increase in surface winds during the day, especially this
afternoon and into tonight. Winds will switch to the southwest
during the day with afternoon gusts near 35-40kts likely. Winds
will then veer to the west and northwest overnight with additional
gusts of 35-40kts. Low level wind shear will also be possible. A
band of MVFR ceilings will also likely move through for a brief
period tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 10 AM CST this morning for MOZ055>058-
     067>071-079>083-090>092-095>098-102>106.

     Wind Advisory from 6 PM this evening to 6 AM CST Sunday for
     MOZ056>058-069>071-081>083-092-096>098-105-106.

     Wind Advisory from noon today to 6 AM CST Sunday for MOZ055-
     066>068-077>080-088>091-093>095-101>104.

KS...Wind Advisory from noon today to 6 AM CST Sunday for KSZ073-097-
     101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Feb 23, 4:20 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
420 AM CST Sat Feb 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
420 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated non thunderstorm wind risk.
  Significant fog risk.
  Elevated fire weather risk.

DISCUSSION...

Areas of dense fog will continue through the mid morning hours
generally northeast of a Ft Scott Kansas to Branson line.
Visibilities will drop below one half mile at times. Visibilities
could change drastically over short distances.

Scattered showers and isolated thunderstorms will be possible this
morning into early afternoon. While most storms will remain below
severe limits, a strong to severe storm can not be ruled out east
of a Gainesville to Salem line. Hail to the size of quarters and
wind gusts up to 60 mph are the main threats. Locally heavy
rainfall which could lead to flooding is also possible in these
same areas of southcentral Missouri.

Winds will increase and become gusty this afternoon across the
area with sustained southwest winds of 25 to 35 mph and gusts
around 45 mph, especially along and west of US Highway 65.

Additional strong wind gusts will develop late tonight into the
overnight hours across the entire area. Sustained northwest winds
of 25 to 35 mph and gusts around 45 mph are likely.

Grassland areas across southeast Kansas and southwest Missouri
will experience an elevated fire weather threat this afternoon as
drier air and higher winds combine.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty northwest winds will continue into early Sunday morning
before subsiding.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of any severe storms, spotter
activation is not anticipated through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The Springfield radar (KSGF), 8 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greene

When
February 23, 8:54 AM CST
Where
Greene County, Willard
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -93.430

Multiple reports were received of dime size hail with one report of quarter size hail in Willard.

Hail, Greene

When
February 23, 9:03 AM CST
Where
Greene County, 3.89 mi ESE of Sacville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.370, -93.370

Hail up to nickle size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807107, 807108.